Winter Weather, Caroline
- When
- February 17, 1:00 PM EST to 9:00 PM EST
- Where
- Caroline forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.027, -77.347 (the zone’s center; the record gives no point)
One half inch to two inches of snow fell across portions of central Virginia and the Virginia northern neck. The snow produced slippery roadways, which resulted in a few accidents.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
One half inch to two inches of snow fell across portions of central Virginia and the Virginia northern neck. The snow produced slippery roadways, which resulted in a few accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 17, 11:25 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1125 AM EST TUE FEB 17 2004 UPDATED PRODUCTS HAVE ALL BEEN SENT WITH SOME MINOR ADJUSTMENTS TO TAKE INTO ACCOUNT CURRENT RADAR/SFC OB TRENDS. SOLID PCPN AREA MOVG UP ERN NC INTO SE VA ASSOCD WITH CSTL LOW DEVELOPMENT. PCPN MAINLY SNOW OVR INLAND AREAS FM INTERIOR NE NC...WESTERN TIDEWATER AND UPPER END PENINSULA WESTWARD...AND MAINLY RAIN CSTL PLAIN NE NC...SOUTHSIDE HAMPTON ROADS AND LOWER END PENINSULA WITH A SMALL SN/PL/RA MIX IN THE TRANSITION ZONE. BASED ON REGIONAL RADAR TRENDS...HEAVIEST PCPN AIMED ACRS FAR SE FCST AREA WHERE PCPN SHUD BE MAINLY LIQUID THIS AFTN...BUT A SMALL ACCUMULATION (LESS THAN AN INCH) PSBL FOR AFOREMENTIONED INLAND AREA THIS AFTN. FARTHER NW...FOR I95 CORRIDOR AND WEST...SPOTTY MAINLY LIGHT SNOW ON WESTERN FRINGE OF MAIN PCPN AREA WITH LTL/NO ACCUM EXPECTED. FOR LWER MD COUNTIES/NRN NECK/MIDDLE PENINSULA LIKELY RN/SN MIX WITH LTL/NO ACCUM THIS AFTN. EARLY PEEK AT NEW MODEL RUNS SUGG A MORE PROGRESSIVE CSTL SYSTEM WITH LIGHTER PCPN AMOUNTS TONIGHT/EARLY WED. NOT READY TO PULL THE PLUG ON ANY ADVISORY/WINTER STORM WARNINGS YET...ESPECIALLY SINCE ACCUMULATIONG SNOWS STILL LIKELY....BUT MAYBE NOT QUITE AS HIGH AS CURRENTLY PREDICTED. WILL RE-EVALUATE ADVISORYS AND WARNINGS EARLY THIS AFTN. PREV DISC BLO: CULLEN ------------------------------------------------------------------ .SYNOPSIS... LATEST SATELLITE IMAGERY AND SFC OBS SHOWING LOW DEVELOPMENT UNDERWAY OFF THE GA COAST. WATER VAPOR SHOWING UPPER TROF WITH EMBEDDED SHORT WAVES APPROACHING FROM THE WEST. LATEST RADAR SHOWING PRECIP DEVELOPMENT BLOSSOMING OVER THE PAST HOUR OVER S CAROLINA AND GA. && .DISCUSSION... CHALLENGING FCAST THIS MORNING...AS STORM IS JUST NOW TAKING SHAPE OFF THE SE COAST. MODELS TRENDED SLIGHTLY MORE PROGRESSIVE WITH THE 00Z RUNS...WITH THE LOW ONLY WRAPPING UP AND BECOMING CUT OFF OFFSHORE. AS A RESULT...MODEL SNOW ACCUMULATIONS ARE A BIT LOWER. ALTHOUGH STILL EXPECT A BAND OF PERHAPS SIGNIFICANT SNOW OVER THE FA...LOOKS NOW LIKE BAND WILL BE SHIFTED A LITTLE FARTHER E THAN PREV INDICATED. IN ADDITION...AS SFC TEMPS RISE INTO THE MID TO UPPER 30S...WILL HAVE RAIN MIXED IN OVER A LARGE PART OF THE AREA COVERED BY HEAVIER PRECIPITATION...AT LEAST FOR THIS AFTERNOON AND EVENING. BEST CHANCE OF SIGNIFICANT ACCUMULATIONS LOOKS TO BE TONIGHT FOR VA PORTION...AND TONIGHT AND WED MORNING FOR MARYLAND ERN SHORE...AS TEMPS DROP...AND DECENT FRONTOGENETICAL FORCING SETS UP... WITH SOME WRAP AROUND SNOW POSSIBLE AS STORM MOVES UP THE COAST. THINK HIGHEST AMOUNTS WILL BE MD ERN SHORE...WHICH COULD GET A PERIOD OF HEAVY SNOW EARLY WED...AS STRENGTHENING COASTAL STORM LIFTS TO THE NORTHEAST. HAVE GONE WITH A WINTER STORM WARNING THERE FOR TONIGHT AND WED...AND A WINTER WEATHER ADVISORY FOR A LARGE PORTION OF CENTRAL AND EAST CENTRAL VIRGINIA. STILL...WITH A STORM OF THIS STRENGTH...WHICH IS STILL IN DEVELOPING STAGE...POTENTIAL FOR FORECAST REVISION HIGH...AND LATER SHIFTS WILL HAVE TO MONITOR CAREFULLY. QUICK LOOK AT EXTENDED INDICATES A WARM UP AFTER THIS STORM PASSES... WITH ANOTHER CHANCE OF PRECIP...LIKELY RAIN...TOWARD THE WEEKEND. && .MARINE... EXPECT GALES AS STORM MOVES ACROSS THE WATERS && ------------------------------------------------------------------- .AKQ WATCHES/WARNINGS/ADVISORIES... MD...SCA...ATLC COASTAL WATERS. WINTER STORM WARNING...TONIGHT AND WEDNESDAY...MDZ021>025. VA...SCA...ATLC COASTAL WATERS. WINTER WEATHER ADVISORY...LATE THIS AFTERNOON AND TONIGHT...VAZ063>068-070>090-092. NC...SCA...ATLC COASTAL WATERS N OF CURRITUCK BEACH LIGHT. WINTER WEATHER ADVISORY...LATE THIS AFTERNOON AND TONIGHT...NCZ012.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 528 AM EST TUE FEB 17 2004 NCZ012-VAZ063>068-070>090-092-171600- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- DINWIDDIE VA-ESSEX VA-GLOUCESTER VA-GREENSVILLE VA-HANOVER VA- HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA- NEW KENT VA-NORTHAMPTON NC-NORTHUMBERLAND VA-NOTTOWAY VA- PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- WESTMORELAND VA- 528 AM EST TUE FEB 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT. REFER TO THE ADVISORY STATEMENT ISSUED BY THIS OFFICE AT 348 AM FOR FURTHER DETAILS. ONE TO FOUR INCHES OF SNOW IS EXPECTED TO FALL IN THE ADVISORY AREA THIS AFTERNOON AND MAINLY TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NECESSARY. SNOW REPORTS WILL BE NEEDED. MDZ021>025-171600- DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET MD- WICOMICO MD- 528 AM EST TUE FEB 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT FOR THE MARYLAND EASTERN SHORE. REFER TO THE WARNING STATEMENT ISSUED BY THIS OFFICE AT 348 AM FOR FURTHER DETAILS. THREE TO SIX INCHES OF SNOW IS EXPECTED TO FALL IN THE WARNING AREA TONIGHT AND WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NECESSARY. SNOW REPORTS WILL BE NEEDED. NCZ013>017-030>032-102-VAZ048-049-060>062-069-091-093>100-171600- ACCOMACK VA-BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- CUMBERLAND VA-EASTERN CURRITUCK NC-FLUVANNA VA-GATES NC-GOOCHLAND VA- HERTFORD NC-ISLE OF WIGHT VA-LOUISA VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-SUFFOLK VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC-YORK VA- 528 AM EST TUE FEB 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY A MIXTURE OF RAIN AND SNOW TODAY...WILL CHANGE TO SNOW TONIGHT. AN INCH OR SO OF ACCUMULATION WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NECESSARY. SNOW REPORTS WILL BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 740 AM EST TUE FEB 17 2004 VAZ091-094>098-100-171439- CHESAPEAKE VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA- NORTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-YORK VA- 740 AM EST TUE FEB 17 2004 ...LIGHT SNOW AND SLEET FALLING ACROSS PARTS OF HAMPTON ROADS THIS MORNING... AN AREA OF LIGHT SNOW AND SLEET WILL MOVE ACROSS PARTS OF SOUTHSIDE HAMPTON ROADS AND THE LOWER END OF THE PENINSULA AND THE VIRGINIA EASTERN SHORE BETWEEN 7:30 AND 9:30 AM. THE PRECIPITATION IS EXPECTED TO REMAIN LIGHT SO LITTLE IF ANY ACCUMULATION IS EXPECTED. BY LATE MORNING...ANY PRECIPITATION WILL CHANGE TO RAIN AS TEMPERATURES CLIMB INTO THE UPPER 30S. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 921 AM EST TUE FEB 17 2004 NCZ012>017-030>032-102-VAZ079>083-087>098-171607- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHARLES CITY VA-CHESAPEAKE VA- CHOWAN NC-DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA- HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-NEW KENT VA- NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC- PASQUOTANK NC-PERQUIMANS NC-PRINCE GEORGE VA-SOUTHAMPTON VA- SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- YORK VA- 921 AM EST TUE FEB 17 2004 ...A WINTERY MIX OF PRECIPITATION MOVING ACROSS PORTIONS OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA LATE THIS MORNING... AN AREA OF SNOW...SLEET AND RAIN WILL MOVE NORTHEAST ACROSS PARTS OF NORTHEAST NORTH CAROLINA AND INTO SOUTHEAST VIRGINIA FROM THE NEAR THE TRI CITES AND WESTERN TIDEWATER AREAS BETWEEN 9:30 AND 10 AM...AND THEN TO THE PENINSULA AND HAMPTON ROADS AREAS BY 10:30 AM. THE PRECIPITATION IS LIKELY TO BE MAINLY SNOW AND SLEET ACROSS THE TRI CITIES...WESTERN TIDEWATER AND UPPER PENINSULA AND ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BY MIDDAY. FURTHER EAST ACROSS THE LOWER END OF THE PENINSULA AND SOUTHSIDE HAMPTON ROADS...A MIXTURE OF RAIN AND SNOW IS LIKELY WITH LITTLE IF ANY SNOW ACCUMULATION EXPECTED. TRAVEL ACROSS PORTIONS OF THE TRI CITIES...WESTERN TIDEWATER AND UPPER END OF THE PENINSULA MAY BE IMPACTED AS SLIPPERY SPOTS COULD DEVELOP ON THE ROADS BY MIDDAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES. CULLEN CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1144 AM EST TUE FEB 17 2004 NCZ012-VAZ063>068-070>076-079>083-087>090-092-171934- AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- DINWIDDIE VA-ESSEX VA-GREENSVILLE VA-HANOVER VA-HENRICO VA- JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA- MECKLENBURG VA-NEW KENT VA-NORTHAMPTON NC-NOTTOWAY VA- PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- WESTMORELAND VA- 1144 AM EST TUE FEB 17 2004 ...LIGHT SNOW WILL FALL ACROSS PARTS OF INTERIOR NORTHEAST NORTH CAROLINA AND EAST CENTRAL VIRGINIA THIS AFTERNOON... PERIODS OF LIGHT SNOW WILL CONTINUE OVER INTERIOR NORTHEAST NORTH CAROLINA...SOUTHSIDE VIRGINIA...THE WESTERN TIDEWATER...AND ALONG AND EAST OF THE I 95 CORRIDOR THIS AFTERNOON. A LIGHT ACCUMULATION OF SNOW OF LESS THAN AN INCH IS POSSIBLE...MAINLY OVER THE WESTERN TIDEWATER AREA OF VIRGINIA. MORE LIGHT SNOWFALL IS EXPECTED LATE THIS AFTERNOON AND INTO THIS EVENING. AN ADDITIONAL SMALL ACCUMULATION OF AN INCH OR TWO IS POSSIBLE FOR SOME AREAS. TRAVEL ACROSS PORTIONS OF THE AREA MAY BE IMPACTED AS SLIPPERY SPOTS COULD DEVELOP ON THE ROADS THIS AFTERNOOON AND EVENING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES. CULLEN
The national radar mosaic for the moment the first event began.
16 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388426, 5388427, 5388428, 5388429, 5388430, 5388431, 5388432, 5388433, 5388434, 5388435, 5388436, 5388437, 5388438, 5388439, 5388440, 5388441.